Get E-Book on COVID-19

Q. What to do for frequent drop in sodium level?

Answered by
Dr. Sudheer Ambekar
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 16, 2016 and last reviewed on: Feb 27, 2020

Hello doctor,

My father is out of coma and on regular physiotherapy. However, we have a major concern now with frequent drop in his sodium level. Every five to six days his sodium level drops to 110-120. When that happens, his consciousness level goes down and stops body movement or response. He is given injection Sodium chloride 3% isotonic solution with Fludrocortisone one tablet per day. It takes about five to six days for his sodium level to improve around 130. When he starts responding, he opens his eyes and moves body parts. We have seen this three to four times since last one and a half months. Eight days back, his sodium level went down to 109 and currently it is 121, but he has not shown much of body movement yet. Normally, he recovers within five to six days. Please suggest what has to be done for faster recovery? What has to be done to prevent this happening again and again? I have listed the medicines he is taking currently. Initially Tolvaptan is given for 10 days (currently stopped). Fludrocortisone 10 g extra salt per day with liquid food, tablet Ofloxacin 200 mg, capsule or tablet Phenytoin sodium 100 mg, tablet vitamin B complex, tablet Losartan potassium 50 mg, tablet Metoprolol 50 mg and tablet Pantoprazole 40 mg.

Dr. Sudheer Ambekar

Neuro Surgery Neurology
#

Hi,

Welcome to icliniq.com.

I am sorry to note that he is having problems with sodium levels. I suggest the following.

  • Disturbances in sodium level indicate that there has been damage to the brain structures (hypothalamus) that control the levels of sodium in the blood.
  • One should identify the correct condition, whether there is syndrome of inappropriate antidiuretic hormone (SIADH) or cerebral salt wasting syndrome - CSWS (tumors in brain cause low blood sodium). It is likely to be the latter.
  • The diagnosis can be made with blood and urine tests. It can be done by the treating neurosurgeon or the intensivist or an internal medicine doctor.
  • The treatment of SIADH is different from that of CSW. Hence, we need to make the correct diagnosis.
  • To prevent the sodium levels from going down, one should correctly identify whether the patient has SIADH or CSW. As I said, the treatment is different for these two conditions. I hope I have been able to help you.

Investigations to be done:

1. Serum specific gravity.
2. Urine specific gravity.
3. Serum and urine osmolality.

Regarding follow up:

Revert back after the investigations to a general medicine physician online.---> https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician


Was this answer helpful?

 | 

Hello doctor,

My brother discussed with the treating doctors, they also feel that it is due to damage in the brain structure. Based on the symptoms and tests done, they think it is due to cerebral salt wasting. They are doing the tests as recommended by you and we shall have the report by tomorrow. His current sodium level is 125. He developed swelling in brain since three to four days in the area where the skull bone was removed during initial surgery. There is a swelling in the right hand wrist and palm. We need your advice on few things. Should we be do any other test to identify whether it is SIADH or cerebral salt wasting? He is still getting the same medicines. Do any of the medicine has side effect of reducing sodium? Is the brain structure damage due to initial damage from the accident or has developed over a period of time? What are the chances of recovery from here?

Dr. Sudheer Ambekar

Neuro Surgery Neurology
#

Hello,

Welcome back to icliniq.com.

  • One has to monitor intake and output every hour and look at serum sodium levels every sixth to eighth hourly, monitor serum and urine specific gravity.
  • I do not think the medicines are causing hyponatremia. However, there is no need to continue Phenytoin. It can be tapered and stopped.
  • Yes, it is due to the damage from the accident.
  • With appropriate therapy, SIADH can be effectively treated. However, cerebral salt wasting is difficult to treat. Each patient responds differently to therapy.

For further information consult a general medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician


Was this answer helpful?

 | 

Related Questions:
Could severe headaches be due to brain damage?
Does using Noctiva nasal spray reduce the sodium levels in the body?
Why do I get anxiety and hot flushes at 4 PM everyday?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can Celexa cause brain damage?

Query: Hi doctor, I took Celexa for more than 10 years. It was prescribed by my cardiologist and was maintained by my MD. I drank while on it and had several bad experiences. I asked to be taken off and my MD just told me to stop. This was another bad experience. This was about six years ago. I suffered ...  Read Full »

Also Read


Can naked body to body massage spread HIV?
Hello doctor, I recently had some business trip during which I had some naked body to body massage wherein massager vag...  Read more»
Are COVID-19 Patients Infectious for up to 90 Days After Recovery?
There have been reports of recovered COVID-19 patients getting reinfected and testing positive for almost 3 months. Read...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask a General Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.